Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 29, 2004, 3:46 PM EDT for Cambria County, Pennsylvania. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2004, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 29, 2004, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cambria County, PA
The radar
The State College radar (KCCX), 91 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:50 PM EDT | TSTM WND DMG | Johnstown, PA | TREES DOWN. |
| Aug 29, 4:05 PM EDT | TSTM WND DMG | 4 Ne Johnstown, PA | TREES DOWN |
| Aug 29, 4:40 PM EDT | TSTM WND DMG | Carrolltown, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 291946 SVRCTP PAC021-292045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 346 PM EDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 445 PM EDT * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GEISTOWN...OR OVER BELMONT...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH FORK AROUND 400 PM EDT... VINCO AROUND 405 PM EDT... NANTY-GLO AROUND 420 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4023 7900 4020 7877 4071 7859 4076 7895 $$ JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:30 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 29, 3:30 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SUN AUG 29 2004
.SYNOPSIS...
A WET 36 HOUR PERIOD IN STORE FOR MUCH OF CENTRAL PA...WITH A NICE
BREAK TO FOLLOW FOR THE REST OF THE WORK WEEK. SFC COLD FRONT WILL
SLOWLY DRIFT EASTWARD ACROSS WEST CENTRAL PA TONIGHT INTO MONDAY.
SFC CONVERGENCE ALONG WITH HI MOISTURE CONTENT...WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS TO BE COMMON. BY
MONDAY MORNING...THE REMNANTS OF TROPICAL STORM GASTON WILL BE
MOVING INTO THE MID ATLANTIC REGION. AN UPPER LEVEL TROUGH MOVING
EAST FROM THE MIDWEST WILL SHIFT GASTON NE AND ACCELERATE IT. THE
LOWER SUSQ MAY SEE A PERIOD OF MODERATE TO HEAVY RAIN ASSOC WITH
GASTON MON AFTN/EVE. RAIN SHOULD TAPER OFF BY LATE MON NIGHT...AS
WESTERLY FLOW ALOFT PUSHES INTO PA AND STARTS TO DRY US OUT. SFC HI
PRES BUILDS IN FOR TUE...UNDER DRIER NW FLOW ALOFT.
&&
.AVIATION...
(FOR PERIOD 00Z SUN THROUGH 00Z MONDAY)
MVFR CIGS ACROSS THE HIGHER TERRAIN OF WESTERN PENN WILL GRADUALLY
DEVELOP EASTWARD DURING THE EVENING OVERNIGHT HOURS.
STRONGEST...SLOW MOVING CONVECTION THIS AFTERNOON WITH LOCAL
IFR/LIFR CIGS/VSBYS IS OCCURRING ALONG THE ALLEGHENY FRONT WHERE
OROGRAPHIC EFFECTS COINCIDING WITH MAXIMUM DIFFERENTIAL HEATING
ALONG THE EASTERN FRINGE OF THE AFOREMENTIONED LARGER AREA OF MVFR
CIGS.
LATE TONIGHT AND MONDAY...THE SLOW MOVING COLD FRONT WILL WASH
OUT/STALL OVER CENTRAL PENN AS THE REMNANTS OF GASTON MOVE NWD FROM
THE CAROLINAS. WIDESPREAD MVFR CIGS AND VSBYS WILL BE FAIRLY
WIDESPREAD THROUGH MONDAY (LOWER POST FRONTAL CLOUDS ACROSS THE
WEST...AND INITIALLY IFR -> MVFR VSBYS OVER THE SUSQ VALLEY).
&&
.HYDROLOGY...
WITH POTENTIAL FOR TRAINING THUNDERSTORMS ACROSS WESTERN HALF OF
CWA...WILL KEEP FLOOD WATCH THE SAME. THERE MAY BE SOME ISOLATED
STORMS THAT CAUSE FLOODING PROBLEMS FURTHER EAST...BUT THEY SHOULD
BE FEW AND FAR BETWEEN. IN THE LOWER SUSQ MONDAY...THE REMNANTS OF
GASTON MAY BRING SOME BRIEFLY HEAVY RAIN. HOWEVER...SINCE QPF
AMOUNTS LOOK TO BE LESS THAN 1 INCH...WILL HOLD OFF ON ANY FLOOD
WATCH THERE FOR NOW.
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVECTION HAS FIRED ACROSS THE CENTRAL MTNS THIS AFTERNOON...WITH
VERY HIGH DEWPOINTS LEADING TO UNSTABLE BOUNDARY LAYER. A FEW PULSE
STORMS MAY REACH SEVERE LEVELS WITH 1500-2000 J/KG OF CAPE.
ALSO...DUE TO HI PWATS (1.50-1.75 INCHES) AND UNIDIRECTIONAL FLOW
TRAINING THUNDERSTORMS WILL BE POSSIBLE WITH 1-2 IN/HR RAINFALL
RATES. AS SFC BOUNDARY BEGRUDGINGLY MOVES EAST...SHOWERS/T-STORM
CHANCES REMAIN HIGH ACROSS NW 2/3 OF CWA OVERNIGHT AND MONDAY. MON
AFTN...THE LOWER SUSQ WILL SEE INCREASING CHANCES OF
SHOWERS/T-STORMS ASSOC WITH REMNANTS OF GASTON. FORTUNATELY...IT
LOOKS LIKE RAIN WILL COME TO AN END MONDAY NIGHT...AS GASTON
ACCELERATES NE AWAY FROM PA. NOTICEABLY DRIER AIR FILTERS IN FOR
TUE...WITH SEASONABLE TEMPS.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
A NICE STRETCH OF WEATHER ANTICIPATED FOR THE MID TO LATER PART OF
THE WEEK...WITH SFC HI PRES OVERHEAD AND DRY NORTHWEST FLOW ALOFT.
VERY COMFORTABLE HUMIDITY LEVELS WITH SEASONAL TEMPS. OVERNIGHT LOWS
WILL BE COOL WITH DRY AIR IN PLACE. UPPER LEVEL RIDGE TO BUILD OVER
THE NE CONUS BY FRIDAY...WITH TEMPS WARMING A FEW DEGREES. LONG
RANGE GFS SHOWING SOME MOISTURE SPILLING INTO THE WEST AS UPPER
LEVEL FLOW BACKS TO SW...BUT MAY BE BREAKING DOWN THE RIDGE TOO
QUICKLY. FOR NOW...WILL PUT IN SOME SLIGHT CHANCE POPS WEST AND
CONFINE ANY CHANCE POPS TO NW MTNS. REST OF AREA SHOULD EXPERIENCE A
PROLONGED PERIOD OF DRY WEATHER AFTER A VERY WET SUMMER.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>027-
033>035-045 UNTIL 9 PM EDT.
&&
SYNOPSIS/HYDROLOGY...JPV
AVIATION...LAMBERT
SHORT TERM/LONG TERM...JPVHazardous weather outlook, Aug 29, 12:29 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1229 PM EDT SUN AUG 29 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-301627- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1229 PM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL FOCUS ALONG A STALLED FRONTAL BOUNDARY ACROSS CENTRAL AND WESTERN PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND TONIGHT. A FLOOD WATCH HAS BEEN POSTED FOR THE WESTERN HALF OF CENTRAL PENNSYLVANIA THROUGH 900 PM THIS EVENING. IN ADDITIONAL...SOME OF THE THUNDERSTORMS MAY STRENGTHEN TO AROUND SEVERE LEVELS...PRODUCING BRIEF WIND GUSTS AROUND 60 MPH. LARGE HAIL WILL BE A LESSER THREAT SINCE TEMPERATURES ARE QUITE WARM THROUGH THE MID LEVELS OF THE ATMOSPHERE. @0059 .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: THE REMNANTS OF TROPICAL STORM GASTON...CURRENTLY CENTERED JUST NORTH OF CHARLESTON SOUTH CAROLINA...WILL MOVE SLOWLY NORTH OVER THE INTERSTATE 95 CORRIDOR THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN OF OVER 2 INCHES IS POSSIBLE MONDAY AND MONDAY NIGHT ACROSS THE LOWER SUSQUEHANNA VALLEY...WHICH WILL BE CLOSEST TO THE STORMS PATH. A FLOOD WATCH MAY BE ISSUED LATER TODAY FOR MUCH OF THE SUSQUEHANNA RIVER VALLEY...WHICH WOULD LIKELY BE VALID MONDAY AND MONDAY NIGHT.
In the hours before
Special weather statement, Aug 29, 2:06 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 206 PM EDT SUN AUG 29 2004 PAZ012-017-018-291930- CLEARFIELD-NORTHERN CENTRE-NORTHERN CLINTON- 206 PM EDT SUN AUG 29 2004 ...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN CLEARFIELD COUNTY...WESTERN AND NORTHERN CENTRE COUNTY...AND NORTHERN CLINTON COUNTY THROUGH 330 PM... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM JUST SOUTHWEST OF RENOVO...TO AROUND PHILIPSBURG AND RAMEY. THE INDIVIDUAL THUNDERSTORM CELLS WERE MOVING NORTHEAST AT 25 MPH...WHILE THE LINE OF STORMS WAS SLIDING TO THE EAST AT ONLY 5 MPH. THE THUNDERSTORMS WILL BE NEAR TAMARACK...WESTPORT AROUND 215 PM...SANDY RIDGE AROUND 225 PM...PHILIPSBURG AROUND 230 PM...BLACK MOSHANNON STATE PARK AROUND 250 PM...MOSHANNON AROUND 255 PM AND RENOVO AROUND 300 PM. VERY HEAVY RAIN OF UP TO A INCH WILL FALL IN A 30 TO 60 MINUTE PERIOD ...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS BETWEEN 30 AND 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS...WITHIN THE AREAS OF HEAVIEST RAIN. ALSO...EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:13 PM EDT | Flash Flood Warning | CTP | Bedford | 6 hr |
| Aug 29, 2:46 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 44 min |
| Aug 29, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.